Sex and SSRIs: why your libido is lower, and how to fix it

Over the last year, prescriptions to antidepressants in the UK have soared. One of their most exasperating side effects? A decreased sex drive and inability to reach orgasm.

The last year has been tough for millions of people around the country. Against a backdrop of Covid-19 health scares, rising unemployment and stop-start national lockdowns, it’s been widely reported that the UK has suffered another, underlying pandemic: poor mental health.

According to the Office for National Statistics, around one in five adults experienced some form of depression in early 2021, a 19 per cent increase since November 2020 and over double what was observed before the coronavirus pandemic. In January, The Guardian reported that more than six million people in England were prescribed antidepressants, the highest figure on record.

Some antidepressants are also called SSRIs, AKA selective serotonin reuptake inhibitors. These include Lexapro, Prozac and Zoloft (or sertraline), all of which can help with feelings of anxiety and depression. One major, highly stigmatised side effect, however, is that they can also dramatically reduce people’s libido and ability to orgasm.

If you take an SSRI, it raises the levels of serotonin in your body,” says Juliette Clancy, a relationship and psychosexual therapist. As a result of that, most people will feel calmer. But sometimes, a raised level of serotonin can in turn lower your libido, because it can prevent the hormones that cause our bodies to respond to sex from transmitting that message to our brain.”

Olivia*, 26, started taking antidepressants when she was 16-years-old, then on and off from 18 through to her early twenties. They generally stopped all my feelings,” she says. I was no longer sad, sure, but I was also struggling to be happy. That affected my sex drive in that I was generally uninterested in anything. When I did try [to have sex], I felt numb.

It was hard to climax or get to any kind of excitement. The antidepressants put me in a limbo where most sensations were just gone. I came off them, because in the end, I felt I’d rather have the lows if it meant I could get the highs back.”

SOPHIE*

Clancy points out that one of the main problems SSRIs pose for women is that they can delay lubrication. Then there are all sorts of other impacts. When you’re less lubricated, it affects your ability to orgasm, and sex becomes painful, so then you don’t want to have it,” she says. This might lead you to think that the SSRI has reduced your libido, but actually, it’s just reduced your lubrication.”

Sophie*, 24, started taking sertraline last summer to combat anxiety about getting back into a normal routine post-lockdown. As a result, her sex drive is much lower than it used to be. Sometimes, I can’t even be bothered to masturbate,” she says. It makes me feel like shit.” To tackle this, Sophie has been trying to think about sex in a different way, rather than relying on horniness. Aphrodisiac incense works a treat for me, as does lube.”

Jo Nicholl, a psychotherapist, relationship coach and host of the Love Maps podcast, believes it’s high time we normalise that fact that antidepressants can lead to a decrease in libido, as they’re an important tool for many people. Rather than avoiding the issue, being open about it with sexual partners could in fact be beneficial.

What can help [overcome a decreased libido] is being more patient around the length of time it takes to become aroused,” she says. It might take longer to achieve an orgasm, but spending more time with yourself or having your partner spend more time on foreplay helps, as does including your partner in the fact that it will take longer. It doesn’t mean it’s not possible, it just has to be approached with a different mindset.”

Crucially, the sexual side effects of SSRIs affect men and women very differently. Arousal, for women, comes before desire,” Nicholl says. Since the beginning of the pandemic, more women in the UK have been prescribed antidepressants than ever before, but she adds that for both genders, our biggest sex organ is our brain. We turn ourselves on in our heads and we can turn ourselves off, too. It’s about accommodating that and using the tools of your mind more sharply.”

That could mean working your current feelings into your previous sexual narrative. If you used to find a certain smell sexy, for example, you have to go deeper and kind of exaggerate it”. As Nicholl says, It’s about going with what you remember as being erotic and arousing, and experimenting more in that area.”

Noah*, 24, has been taking sertraline for the last four years due to depression and anxiety. I wouldn’t say it’s affected my sex life dramatically,” he says. Sometimes it takes me longer to get hard, but it also makes me last longer, which I see as a positive. It’s a worthy sacrifice to make for my mental health.”

JO NICHOLL

When SSRIs impact a man’s ability to get an erection, it can make them feel uncomfortable or embarrassed. They put it down to the SSRI,” Clancy says. Then, it becomes a psychological thing more than anything else.”

Noah also points out that the sexual side effects of taking sertraline were worse in the first couple of months of it being prescribed to him. Back then, his dose was also higher, which can make a significant difference in terms of sex drive.

Timing can also play a part. If you take your SSRI in the morning, you probably stand a better chance of having a higher libido in the evening,” says Clancy. You can also reassess your prescription with your GP.”

29-year-old writer Reese has always taken medication to help regulate her moods, and level the ups and downs of having autism, ADHD and attachment issues. At first, she was taking Wellbutrin (an antidepressant, not an SSRI), but after experiencing suicide ideation, her psychiatrist recommended she take sertraline as well.

“[Sertraline] didn’t lower my sex drive, but it impacted my ability to orgasm,” she says. It was frustrating, because I was writing a book and masturbating was a way for me to clear my head. It would sometimes take me over an hour to climax. The few times I had sex with others, I ended up faking an orgasm, because I was too embarrassed about how long it would take.”

Overall, sertraline was hindering Reese’s ability to demand pleasure in relationships, something women have a hard time with even when they’re not on antidepressants. After consulting her doctor, Reese changed her prescription to a new SSRI, Viibryd, which has fewer sexual side effects. Within a week, my ability to orgasm came back and my mood was just as stable as it was on sertraline.”

Ultimately, it’s hard to be prescriptive when it comes to solving issues around decreased libido as a side effect of taking SSRIs, as each experience is so subjective. As Nicholl puts it, try to understand what’s happening to your body on antidepressants and be kinder to yourself. It’s not like you’re never going to feel like it again – it might just be a little different.”

*Names have been changed to protect identities


Loading...
00:00 / 00:00